Kansas, 2003

Tornado and Hail in Kansas, June 13, 2003

June 13, 2003 · NWS DDC · 14 events in 4 counties and zones

13 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 1:58 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 13, 1:58 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT FRI JUN 13 2003

DAYS 1-2...

FOR ONCE IN THE PAST 3 DAYS, DO NOT THINK SEVERE POTENTIAL EXISTS
OVERNIGHT. HOWEVER, HEAVY RAINFALL IS A POSSIBILITY TONIGHT.

LOOKING AT THE ACTIVE WEATHER AND COVERAGE OF CONVECTION OVER THE
ROCKIES EARLY TODAY, AND EVIDENT SHORT WAVE MIGRATING EAST
THROUGH THE NORTHERN NEW MEXICO, THERE WILL BE PLENTY OF MOISTURE AT
MID LEVELS AND LOWER TO TAP ONCE UPPER WAVE ARRIVES. PLAN ON THE
WESTERN PART OF CWA TO RECEIVE NUMEROUS THUNDERSTORMS BETWEEN 04Z-
12Z. WITH SLOW MOVERS DUE TO WEAK UPPER FLOW, AND POSSIBLE TRAINING
EFFECT, SOME LOCATIONS COULD SEE 1.25-1.50 INCHES OF RAIN EASILY.
WILL GO WITH HEAVY RAINFALL WORDING CORRESPONDING TO MY LIKELY POPS
AREA. DUE TO PROLONGED DROUGHT CONDITIONS HOWEVER, WILL NOT GO WITH
ANY KIND OF FLOOD/FLASH FLOOD WATCH. ALL RAINFALL OF LATE HAS BEEN
EAGERLY SUCKED UP BY THE PARCHED GROUND.

THE MODELS ALL ARE POINTING TOWARD THE WESTERN 1/3RD OF DDC CWA
STAYING UNDER THE INFLUENCE OF MOIST UPSLOPE FLOW AND MID/UPPER
INSTABILITY THROUGH AT LEAST 16/00Z. FOR TONIGHT, PLAN ON 70
LIKELY POPS WEST, 40 POPS CENTRAL AND 20 EAST TONIGHT. THEN FOR
SATURDAY, WILL LOWER WEST TO 40/50, CENTRAL STAY WITH 30/40, AND
STAY WITH 20 POPS EAST. THERE WILL CERTAINLY BE A FEW BREAKS IN
CONVECTION, BUT THE CLOUDS AND BROAD UPLIFT WILL KEEP LIGHT RAIN
FALLING IN SOME AREAS.

DID NOT CHANCE TEMPS TOO MUCH FROM GOING FORECAST WITH MID/UPR 50S
NORTH AND LOW/MID 60S SOUTHEAST FOR LOWS. HIGHS SHOULD TOP OUT
LATE IN THE DAY IN THE LOWER TO MID 80S. BUMPED TEMPS UP 1-3
DEGREES ON SUNDAY TO MESH BETTER WITH SURROUNDING WFOS.

DAYS 3-7...

LOW MOMENTUM BLOCKY REGIME SHOULD CONTINUE OVER THE UNITED STATES
WITH AMPLIFICATION OF UPPER LEVEL LOW PRESSURE OVER THE SOUTHERN
PLAINS THROUGH THE FIRST PART OF NEXT WEEK. HEIGHTS WILL BEGIN TO
RISE OVER THE CENTRAL PLAINS BY SUNDAY, AND THE ALMOST DAILY
THUNDERSTORM CLUSTERS SHOULD COME TO A TEMPORARY END. MINOR WAVES
RIPPLING THROUGH THE RIDGE AND CONTINUED UNCAPPED AND UNSTABLE AIR
OVER SOUTHWESTERN KANSAS COULD RESULT IN SCATTERED THUNDERSTORMS ON
ALMOST ANY DAY IN THE EXTENDED PERIOD. MONDAY AND WEDNESDAY APPEAR
TO BE THE DAYS WITH THE LEAST CHANCE FOR MUCH IN THE WAY OF
THUNDERSTORMS, AND THE EXTENDED PACKAGE WILL REFLECT THAT TREND.
RETROGRESSION OF THE RIDGE AND INCREASING UPPER LEVEL NORTHWEST FLOW
THURSDAY AND FRIDAY SHOULD PROVIDE A FAVORABLE ENVIRONMENT FOR
THUNDERSTORMS TO FORM IN THE HIGHER TERRAIN AND RIPPLE DOWN THE MID
LEVEL BAROCLINIC ZONE ACROSS WESTERN KANSAS ESPECIALLY DURING THE
NIGHTTIME HOURS. TEMPERATURES WILL BE SEASONABLY WARM THROUGH THE
WEEK, AND GUIDANCE LOOKS REASONABLE.

ANOTHER FAIRLY STRONG (FOR THIS TIME OF THE YEAR) BAROCLINIC ZONE
SHOULD RIPPLE ACROSS KANSAS ABOUT 21 JUNE WITH SOMEWHAT COOLER
TEMPERATURES THROUGH THE 8 TO 10 DAY PERIOD.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 63 82 58 83 / 40 30 20 20
GCK 62 81 56 82 / 70 40 30 00
EHA 63 82 58 83 / 70 50 30 20
LBL 64 82 57 83 / 70 50 30 20
HYS 64 80 59 82 / 40 40 20 00
P28 67 84 61 83 / 20 20 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/01
Hazardous weather outlook, Jun 13, 10:17 AM CST, 4 hours 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS STABILIZED SOMEWHAT DURING THE PAST 24
HOURS OVER SOUTHWESTERN KANSAS, REDUCING THE RISK OF SEVERE
WEATHER. NONETHELESS, SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH TONIGHT, BUT THE STORMS ARE NOT EXPECTED TO BE
SEVERE. HOWEVER, HEAVY RAIN WILL BE POSSIBLE WITH A FEW OF THE
STORMS.

FOR MORE WEATHER INFORMATION, PLEASE VISIT OUR WEBSITE AT:
www.crh.noaa.gov/ddc

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR TONIGHT.
SPOTTERS ARE ENCOURAGED TO CALL RAINFALL AMOUNTS IN TO THE NATIONAL
WEATHER SERVICE, OR THEIR RESPECTIVE COUNTY EMERGENCY MANAGER.

BURKE

In the hours before

Local storm report, Jun 13, 9:55 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    8 SW ULYSSES              KS   0.88 IN HAIL
06/13/03   GRANT

0118 AM    ULYSSES                   KS   0.88 IN HAIL
06/13/03   GRANT

07

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 tornado. Local standard time, as filed.

Hail, Seward

When
June 13, 2:30 PM CST
Where
Seward County, 7 mi S of Hayne
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.000, -100.800

Hail, Seward

When
June 13, 2:30 PM CST
Where
Seward County, 3 mi NE of Liberal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -100.900

Hail, Grant

When
June 13, 4:57 PM CST
Where
Grant County, 5 mi N of Hickok
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.633, -101.233

Hail, Grant

When
June 13, 5:02 PM CST
Where
Grant County, 5 mi E of Ulysses
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -101.283

Hail, Grant

When
June 13, 5:20 PM CST
Where
Grant County, 6 mi SE of Ulysses
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -101.283

Hail, Grant

When
June 13, 5:25 PM CST
Where
Grant County, 3 mi N of Ulysses
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.633, -101.367

Hail, Grant

When
June 13, 5:45 PM CST
Where
Grant County, Ulysses
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.367

Hail, Stevens

When
June 13, 6:20 PM CST
Where
Stevens County, Hugoton
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -101.350

Hail, Stevens

When
June 13, 6:20 PM CST
Where
Stevens County, 2 mi W of Hugoton
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -101.383

Hail, Stevens

When
June 13, 6:30 PM CST
Where
Stevens County, 9 mi S of Hugoton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.050, -101.350

Hail, Morton

When
June 13, 6:45 PM CST
Where
Morton County, 10 mi E of Richfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -101.600

Hail, Stevens

When
June 13, 6:55 PM CST
Where
Stevens County, 7 mi SW of Hugoton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -101.433

Hail, Stevens

When
June 13, 7:10 PM CST
Where
Stevens County, 10 mi S of Hugoton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -101.350

Tornado, Morton

When
June 13, 7:25 PM CST to 7:30 PM CST
Where
Morton County, 10 mi W of Richfield
Rating
F0
Path length
1 mi
Path width
40 yd
Reported by
TRAINED SPOTTER
Coordinates
37.267, -101.967

This tornado did not hit anything to damage but by all accounts was truely a weak tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364743, 5364744, 5364745, 5364746, 5364747, 5364748, 5364749, 5364750, 5364751, 5364752, 5364753, 5364754, 5364755, 5364756.